Alert archive / Massachusetts / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 7, 2018, 5:16 PM EDT for Berkshire County, Massachusetts. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 5:16 PM EDT (21:16 UTC)
- Expired
- Aug 7, 2018, 7:16 PM EDT
- In force
- 2 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Berkshire County, MA
The radar
The Albany radar (KENX), 82 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
380
WGUS51 KALY 072116
FFWALY
MAC003-080015-
/O.NEW.KALY.FF.W.0014.180807T2116Z-180808T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
516 PM EDT TUE AUG 7 2018
The National Weather Service in Albany has issued a
* Flash Flood Warning for...
Central Berkshire County in western Massachusetts...
* Until 815 PM EDT.
* At 515 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Pittsfield, Lenox, Becket, Hancock, Berkshire, Dalton,
Lanesborough, Hinsdale, Richmond, West Stockbridge, Peru,
Washington, Barkerville, Mahkeenac Heights, Tanglewood, New Lenox,
Lakeview Terrace, Lenox Dale, The Boulders and The Center At Lenox.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.
&&
LAT...LON 4238 7301 4239 7306 4238 7307 4233 7306
4231 7303 4231 7304 4233 7342 4255 7334
4250 7298
$$
SND1 follow-up statement
638
WGUS71 KALY 072316
FFSALY
Flash Flood Statement
National Weather Service Albany NY
716 PM EDT TUE AUG 7 2018
MAC003-072326-
/O.CAN.KALY.FF.W.0014.000000T0000Z-180808T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berkshire MA-
716 PM EDT TUE AUG 7 2018
...THE FLASH FLOOD WARNING FOR CENTRAL BERKSHIRE COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 4238 7301 4239 7306 4238 7307 4233 7306
4231 7303 4231 7304 4233 7342 4255 7334
4250 7298
$$
SNDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:16 PM EDT, 1 hour earlier.
Area forecast discussion, Aug 7, 4:16 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Albany NY
416 PM EDT Tue Aug 7 2018
.SYNOPSIS...
Humid and unsettled conditions will continue through
Wednesday before a cold front approaches and passes through the
region Wednesday night. Showers and thunderstorms will be possible
along and ahead of the front, with heavy rainfall being the primary
threat. Dry weather will return on Thursday, but temperatures will
remain a little above normal through the rest of the week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Latest GOES-16 visible imagery shows broken line of convection
stretched across the region, from the Catskills across the
Greater Capital District and into southern Vermont. A plethora
of lightning is associated with this convection, along with
reports of several trees down across the area and flooding in
Albany county. This broken line of storms will continue to
progress eastward through the remainder of the afternoon before
waning around sunset. Some of the high res CAM models show some
lingering showers/storms south of the Capital District this
evening but there should be an overall decreasing trend in
activity.
Overnight tonight, temperatures will remain mild, in the mid to
upper 60s, with plenty of cloud cover and low level moisture in
place. Fog will also be possible overnight.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Showers and thunderstorms are once again possible on Wednesday
(late in the afternoon), as a stronger upper level disturbance
approaches the area from the west. Instability and shear will be
limited with plenty of lingering moisture and cloud cover.
Though, the latest NAMBUFR soundings indicate 0-6km shear
around 30 knots, marginal lapse rates (6.0 deg C/km), with
surface based CAPE increasing to around 1000 J/kg late in the
afternoon. There may be some breaks in the clouds and this will
determine how unstable we can get in the afternoon but the
severe threat appears marginal. What is more impressive are the
PWATS, which climb to 2.0-2.2 inches per latest model soundings.
This will lead to locally heavy rain and flooding of urban and
poor drainage areas, with isolated flash flooding as well.
With more clouds around, temps may be slightly lower than
Tuesday, with highs generally in the middle 80s for valley
areas.
Cold front should be crossing through the area by Wednesday
night, ending the threat for widespread showers and
thunderstorms. Dewpoints may come down slightly for Thursday,
but it will still be a little on the warm and humid side. Cannot
rule out a shower on Thursday with the trough axis still close
by (especially early in the day), but most spots look to stay
dry for Thursday with a partly to mostly sunny sky and highs in
the 80s once again. Dry weather is expected for Thursday night
with lows in the 60s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
This period will be typically mid-summer, with daytime high
temperatures mainly from around 70 degrees in the high peaks to the
lower 80s in the valley areas, though Friday will be an even warmer
day from the Capital Region on south. The overnight lows will be
mostly from the upper 50s to the mid and upper 60s.
With little atmospheric momentum, and no big high or low pressure
areas, humidities will be elevated, and oppressive from the
weekend on with showers and thunderstorms factored in. These
will be triggered by a nearby quasi-stationary front to the
south of our forecast area. Instability will be limited by
extensive cloudiness, but low pressure approaching from the Ohio
Valley will be the trigger for a greater risk of storms across
our entire forecast area on Tuesday.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Scattered convection is developing across the region with VFR/MVFR
conditions expected. As with any thunderstorm, MVFR to briefly IFR
conditions are likely. Seems a couple rounds of this convection are
expected this afternoon and evening as we will place TEMPO groups
and update TAFs once convection becomes more apparent to impacting
these locations.
Later tonight, with high moisture content, MVFR to IFR conditions
with low stratus or fog developing. Winds will be light and variable
as well.
Another round of showers later Wednesday morning as the next round
of deep moisture arrives. MVFR conditions are expected with deeper
convective elements expected after 18Z Wednesday.
Outlook...
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Friday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Tonight and tomorrow will be humid with a good chance of
showers and thunderstorms, with locally heavy rain possible
through Wednesday night. Relative humidity values will be
mainly above 55 percent. Southwest winds around 5 to 10 mph
will become westerly tomorrow around 5 mph.
&&
.HYDROLOGY...
An approaching frontal boundary will allow for some
thunderstorms this evening and tomorrow, with the greatest
coverage during the afternoon and evening hours. Locally heavy
rainfall may accompany any thunderstorm and the wet antecedent
conditions and high stream flows may easily result in some
flooding, including the potential for localized flash flooding.
Urban, poor drainage and low lying areas would be most
vulnerable, especially within the Capital Region. Rainfall
amounts will be variable due to the convective nature of the
precipitation, but local amounts over an inch are easily
possible.
Dry weather may briefly return on Thursday into Friday, but
additional showers and thunderstorms are possible over the
weekend into early next week.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 9 PM EDT this evening for NYZ038>041-043-
047>054-059>061-064>066-083-084.
MA...Heat Advisory until 9 PM EDT this evening for MAZ001-025.
VT...Heat Advisory until 9 PM EDT this evening for VTZ013-015.
&&
SYNOPSIS...Frugis/JVM
NEAR TERM...JVM
SHORT TERM...Frugis/JVM
LONG TERM...ELH
AVIATION...BGM
FIRE WEATHER...Frugis/JVM
HYDROLOGY...Frugis/JVMHazardous weather outlook, Aug 7, 4:25 PM EDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 425 PM EDT Tue Aug 7 2018 CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-059>061-064>066-083-084- VTZ013-015-091100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington-Bennington- Eastern Windham- 425 PM EDT Tue Aug 7 2018 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Mid Hudson Valley, Lake George Saratoga Region, Mohawk Valley, Schoharie Valley, Helderbergs, Greater Capital District and Taconics of eastern New York, Bennington County and eastern Windham County in Vermont, Berkshire County in Massachusetts and Litchfield County in Connecticut. .DAY ONE...This Evening and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance for strong to severe thunderstorms, with frequent lightning and locally heavy downpours through this evening. There is a marginal risk for both severe thunderstorms and excessive rainfall which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms again on Wednesday, especially in the afternoon and evening hours. Thunderstorms may produce locally gusty winds and heavy rainfall. For much of the area, there is a marginal risk for both severe thunderstorms and excessive rainfall which may lead to flash flooding. Thunderstorms are also possible Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Wednesday. NYZ032-033-042-058-063-082-VTZ014-091100- Northern Herkimer-Hamilton-Northern Warren-Western Greene- Western Ulster-Northern Fulton-Western Windham- 425 PM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for the southern and western Adirondacks and eastern Catskills of east central New York and the southern Green Mountains of southern Vermont. .DAY ONE...This Evening and Tonight. There is a chance for strong to severe thunderstorms, with frequent lightning and locally heavy downpours through this evening. There is a marginal risk for both severe thunderstorms and excessive rainfall which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms again on Wednesday, especially in the afternoon and evening hours. Thunderstorms may produce locally gusty winds and heavy rainfall. For much of the area, there is a marginal risk for both severe thunderstorms and excessive rainfall which may lead to flash flooding. Thunderstorms are also possible Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Wednesday.
In the hours before
Local storm report, Aug 7, 3:51 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
351 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG 2 NNE EAST GREENBUSH 42.62N 73.69W
08/07/2018 RENSSELAER NY 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER ALY1800489
OKEEFELocal storm report, Aug 7, 3:52 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
352 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG 2 NNE WYANTSKILL 42.71N 73.64W
08/07/2018 RENSSELAER NY 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER ALY1800490
OKEEFELocal storm report, Aug 7, 3:53 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG 1 E HAMPTON MANOR 42.62N 73.70W
08/07/2018 RENSSELAER NY AMATEUR RADIO
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1800491
OKEEFELocal storm report, Aug 7, 3:54 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
354 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG EAST GREENBUSH 42.59N 73.70W
08/07/2018 RENSSELAER NY AMATEUR RADIO
TREES DOWN.
&&
EVENT NUMBER ALY1800492
OKEEFESpecial weather statement, Aug 7, 4:01 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albany NY
401 PM EDT TUE AUG 7 2018
CTZ013-072030-
Southern Litchfield-
401 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LITCHFIELD
COUNTY...
At 401 PM EDT, a strong thunderstorm was located over Oakville, or
near Waterbury, moving northeast at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Thomaston around 410 PM EDT.
Terryville around 420 PM EDT.
Other locations impacted by this storm include Allentown, Bethlehem
Village, Roraback Lodge, Pequabuck, Reynolds Bridge, Bethlehem,
Plymouth, Hancock, Tolles and Gulls Hollow.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4164 7324 4175 7302 4176 7301 4164 7298
4163 7302 4161 7302 4161 7306 4159 7306
4159 7308 4157 7309 4156 7314
TIME...MOT...LOC 2001Z 226DEG 16KT 4163 7309
BGMLocal storm report, Aug 7, 5:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
516 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 1 NNE EAST GREENBUSH 42.61N 73.69W
08/07/2018 RENSSELAER NY FIRE DEPT/RESCUE
MULTIPLE TREES AND WIRES DOWN NEAR MICHAEL AND FARM
ROAD.
&&
EVENT NUMBER ALY1800493
BGMThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:38 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 67 min |
| Aug 7, 5:02 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 58 min |
| Aug 7, 5:53 PM EDT | Special Weather Statement | ALY | Berkshire | 37 min |
Nearby
Flash Flood Warnings in Massachusetts, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.